FOLLOW US

Popular drug combination may cause unsafe spike in blood sugar levels for individuals with type 1 diabetes or type 2 diabetes

Many doctors recommend that individuals who have type 1 diabetes or type 2 diabetes should be extra careful when they begin taking new medications, since some drugs may affect one's blood glucose levels.

However, when the U.S. Food and Drug Administration tests the efficacy and safety of medications, it does not consider that certain combinations of drugs may cause changes in blood sugar levels that would not occur if the pills were taken alone.

A recent study published in the journal Clinical Pharmacology and Therapeutics indicated that two commonly prescribed medications called Paxil and Pravachol may have this affect, which was found to be particularly pronounced in individuals with type 1 diabetes or type 2 diabetes.



According to the study's results, between 500,000 and 1 million people in the U.S. may be taking the two medications simultaneously. Furthermore, many of these people may have diabetes, since Paxil is used to treat depression - which has been shown to be prevalent among diabetics - and Pravachol is a cholesterol-lowering medication that may be popular among overweight individuals with type 2 diabetes.

The researchers found that 135 non-diabetics who had prescriptions for both of these drugs experienced an average increase in their random blood glucose levels of 19 mg/dl after beginning treatment. Even higher blood sugar spikes of 48 mg/dl were detected among a group of more than 100 people with type 1 diabetes or type 2 diabetes who were prescribed a combination of Paxil and Pravachol.

"Understanding and mitigating the effect this pair of medications has on blood sugar could allow a person with diabetes to better control his or her glucose levels, or even prevent someone who is pre-diabetic from crossing that threshold into full-blown diabetes," said lead researcher Russ Altman, MD, PhD.
MAIN MENU